Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2000, 6:58 PM CDT for Norton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 6:58 PM CDT (23:58 UTC)
- Expired
- May 26, 2000, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:00 PM CDT | Hail 0.75 | New Almelo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976 WUUS53 KGLD 262359 SVRGLD KSC137-270100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 658 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 800 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF NORTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON AROUND 710 PM CDT EDMOND AROUND 715 PM CDT CALVERT...DENSMORE AROUND 720 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ SKIPPER LAT...LON 3982 10014 3963 10013 3960 9961 3987 9967
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:27 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 26, 3:27 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT FRI MAY 26 2000 ...FORECAST CONCERNS ARE CHANCES OF PRECIP TONIGHT AND TEMPS INTO THE EXTENDED... OVERALL THE ETA INITIALIZED BEST AT THE SURFACE TO THE LEE OF THE ROCKIES FROM CANADA TO THE MEXICAN BORDER. IN THE WEST ALL MODELS DOING A FAIR JOB WITH THE AVN AND ETA DOING SLIGHTLY BETTER WITH LOW PRESSURE CENTER EXTENDING UP FROM THE GULF OF BAJA. ALL MODELS TOO COOL AT H85 IN THE CENTRAL HIGH PLAINS...WITH THE AVN DOING A BETTER JOB IN THE SOUTHERN PLAINS. AT H5 THE NGM AND AVN ARE TOO AMPLIFIED WITH THE RIDGE IN THE CENTRAL MISSISSIPPI VALLEY. NGM IS TOO FLAT WITH TROUGH EXTENDING SOUTH FROM GREAT BASIN. OUT TO 18Z THE NGM IS NOT TRACKING THE SURFACE LOW IN THE CENTRAL PLAINS WELL AT ALL. THE AVN IS A LITTLE BIT TOO FAR EAST...WITH THE ETA BY FAR DOING A SUPERIOR JOB. WITH THE PAST TRACK RECORD AND CURRENT MODEL TRENDS WILL GO WITH AN ETA/AVN SOLUTION...LEANING MORE HEAVILY TOWARDS THE ETA. FOR TONIGHT...18Z ETA HAS CUT BACK ON QPF FIELDS FOR THE EASTERN PORTIONS OF THE CWA. THIS IS SUPPORTED BY OMEGA FIELDS MOVING FARTHER SOUTH AND A DECREASE IN THUNDERSTORM ACTIVITY. HOWEVER...H7 VORT AXIS AND CORRESPONDING REGION OF BL THETA-E CONV PASS THROUGH REGION OVERNIGHT WITH LINGERING INSTABILITY. THIS SHOULD SUPPORT THUNDERSTORM ACTIVITY EARLY THIS EVENING. INTO SUNDAY...AVN H7 AND H85 TEMPS ARE NOT IN AGREEMENT. IN THIS TIME OF YEAR H7 IS NOT AN UNREASONABLE MIXING DEPTH AND H85 TEMPS ARE 3-5C TOO LOW FOR THE PROGGED H7 TEMPS. THE 60HR ETA SUPPORTS THIS ALSO SO WILL GO CLOSE TO FWC TEMPS FOR SUNDAY...AND SLIGHTLY BELOW IN THE EAST WHERE COOLER H7 TEMPS EXIST. IN THE EXTENDED...THE MRF HAS BEEN MORE CONSISTENT AS OF LATE ON A RUN TO RUN BASIS...AND FEEL THAT THE ECMWF SOLUTION IS TOO FAST AND BRINGS SURFACE LOW TOO FAR SOUTH INTO H5 RIDGE. WILL CONTINUE WITH THE MRF SOLUTION. ON MONDAY NIGHT WILL CONTINUE WITH A CHANCE OF PRECIP IN SPITE OF MODEL QPF FIELDS. COLD FRONT WILL PASS THROUGH LATE MONDAY...DROPPING H7 TEMPS FROM 18C TO LESS THAN 8C. WITH MOISTURE WRAPPING AROUND LOW AND GOOD CAPE AVAILABLE...THIS FEATURE SHOULD BE A GOOD INITIATOR FOR CONVECTIVE ACTIVITY. .GLD...NONE. SVEN
In the hours before
Local storm report, May 26, 6:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI MAY 26 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 6 NW MC ALLASTER KS .75 INCH HAIL
05/26/00 LOGAN REPORTED BY STORM
SPOTTER.
SULLIVANLocal storm report, May 26, 6:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT FRI MAY 26 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 4 E ATWOOD KS .75 INCH HAIL
05/26/00 RAWLINS REPORTED BY PUBLIC.
SULLIVANLocal storm report, May 26, 6:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI MAY 26 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 5 NE STRATTON NE .75 INCH HAIL
05/26/00 HITCHCOCK
SULLIVANThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:37 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 63 min |
| May 26, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 58 min |
| May 26, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 30 min |
| May 26, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 63 min |
| May 26, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
| May 26, 6:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| May 26, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 61 min |
| May 26, 6:21 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| May 26, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.